MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1030
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using penumbra coils 400 (pc400s).During the procedure, the physician placed three pc400s in the target vessel using a non-penumbra microcatheter.While attempting to advance the fourth pc400 through the microcatheter, the physician experienced resistance after advancing the pc400 pusher assembly only a couple of centimeters into the hub of the microcatheter; therefore, it was removed.The physician then re-attempted to advance the pc400 into the microcatheter; however, the coil would not advance.Therefore, the pc400 was removed and the procedure was completed using four additional pc400s and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The pet lock was intact on the proximal end of the pusher assembly.The introducer sheath was occluded with dried blood on its distal tip.The embolization coil was intact with the pusher assembly and was covered in dried blood.Evaluation of the returned device revealed there was dried blood that covered the embolization coil and occluded the distal tip of the introducer sheath.This dried blood prevented the penumbra coils 400 (pc400) from advancing out of the introducer sheath, even when the distal tip of the introducer sheath was skived off.If continuous flush is not used during advancement of the pc400, blood may dry within the introducer sheath and prevent the pc400 from advancing.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6843163
Report Number3005168196-2017-01499
Device Sequence Number800317
Product Code HCG
UDI-Device Identifier00814548010977
UDI-Public00814548010977
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/14/2025
Device Catalogue Number4004C1030
Device Lot NumberF75029
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2017
Initial Date Received by Manufacturer 08/09/2017
Supplement Date Received by Manufacturer09/25/2017
Initial Report FDA Received Date09/05/2017
Supplement Report FDA Received Date10/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1